Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Dr. prescribed proleuka for fatigue
Jul 28, 2001

Thanks for all the great information you all share with us... Seven months ago i went to the emergency room severley sick. I've went from not knowing i was hiv+ to having full blown aids in a matter of two days. I was hospitalized with PCP and trush when i found out i was infected. My CD-4 was 2, and my v-load was 77,000. since then (on several different cocktail therapies) i had sepsis then anemia. i was hospitalized two more times. Ever since having anemia (hemogloben/3.5) i've been very tired. now my hemogloben is 14.0) but still am very tired and cannot concentrate. I've been complaining to my doctor about fatigue for 3-4 months. last week he changed my drug therapy again and suggested I start getting injections of proleukin (IL-2) My v-load is now undetectable but my CD-4 is only 56 (never higher than 66) my hemogloban is 14. Question #1 This drug is extrodinarily expensive so I would like to know if there are other options he should explore first? Question #2 Should he have done tetesterone test first?

thanks for your help! tired and poor...

Response from Dr. Frascino

Dear Bill,

Sorry to hear you've had such a difficult past 7 months. The good news is that your viral load is now non-detectable and your CD4 cells are going up.

Your biggest complaint seems to be extreme fatigue and difficulty concentrating. You were severely anemic (hemoglobin 3.5!!), but that seems to have improved (hemoglobin 14). So what could be the problem? Fatigue in the setting of HIV disease is often multifactorial. By that, I mean several things may be contributing. Common causes include:

1. Inadequate rest, diet, and/or exercise 2. Anxiety, stress, and/or depression 3. Unrecognized opportunistic infections 4. Hormonal imbalances - adrenal insufficiency, hypogonadism, hypothyroidism (under active thyroid gland) 5. Anemia 6. Medication side effects

If you have access to an HIV-knowledgeable nutritionist, you should have your diet and exercise program reviewed. Information can also be obtained from our expert forum on nutrition.

There is also a strong possibility that there may be a psychological component, such as anxiety, stress, depression, that is contributing to your fatigue. Because, as you mentioned, you went from not knowing you were HIV-positive to having full-blown AIDS with a 2-day period, a psychological component would not be unusual. Additionally, your CD4 cell counts are still quite low, which means you are susceptible to opportunistic infections. Many of these infections, such as CMV, TB, MAC, Histo, Toxo, Crypto, etc., can be associated with fatigue. A thorough evaluation for a potentially smoldering infection is warranted.

Hormonal imbalances, particularly low testosterone (hypogonadism), are very common in HIV disease. You should be checked for adrenal insufficiency - inadequate production of adrenal hormones, hypogonadism - decreased testosterone production, and inadequate thyroid hormone production.

You were severely anemic, but your most recent hemoglobin is now normal. Are you using Procrit? Continue to monitor your hemoglobin and treat aggressively if it begins to fall again.

You report that you've been on several different cocktails; therefore, medications side effects should be considered. Many medications can cause fatigue. Check the side effect profile of your medications with your HIV specialist.

Finally, I'll specifically answer your 2 questions. Proleukin (IL2) is being used experimentally to stimulate the production of new T cells. It is not a treatment for fatigue. If you want to try this medication to increase your CD4 count, I would suggest you enroll in one of the several large clinical trials. The medication, as well as lab work, is provided without charge in clinical trials. I just want to reiterate, however, that this is not a treatment for fatigue.

Should testosterone levels be checked? Absolutely. Hopefully, you are being seen by an HIV/AIDS specialist. If not, you need to transfer your care as quickly as possible. It's bad enough being sick. You shouldn't have to be "tired and poor" as well. Hope this point you in the right direction. Write back if you need additional advice. Good luck. Don't get discouraged! Many folks have been where you are and made dramatic recoveries with proper care and a positive attitude! Hang in there, Bill!

Dr. Bob


Previous
Vitamin B12 & Folate -- Elevated counts
Next
ginseng for fatigue?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement